Louisiana, 2011Hail and Damaging Winds in Louisiana, April 15, 2011
April 15, 2011 · NWS LCH · 7 events in 5 counties and zones
A cold front moving across southwest Louisiana spawned severe strong to severe thunderstorms, with several reports of large hail and damaging winds received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across southwest Louisiana spawned severe strong to severe thunderstorms, with several reports of large hail and damaging winds received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 15, 6:45 AM CST, 29 minutes earlier.
Area forecast discussion, Apr 15, 6:45 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
745 AM CDT FRI APR 15 2011
.UPDATE...
ZONES AND GRIDS UPDATED TO REFLECT TORNADO WATCH NUMBER 140 THAT
SPC HAS ISSUED FOR VERNON...RAPIDES...AND AVOYELLES PARISHES UNTIL
3 PM CDT.
&&
.DISCUSSION...
LATEST UPPER AIR AND LAPS ANALYSIS SHOWS MORE FAVORABLE HELICITY
VALUES ACROSS CENTRAL LOUISIANA WITH VALUES OVER 300. CONVERGENCE
ZONE AND LESS OF A CAP COULD PUT VERNON...RAPIDES AND AVOYELLES
PARISHES IN THE TAIL END OF A GENESIS AREA FOR SUPERCELLS OVER THE
NEXT FEW HOURS...AND THUS SPC HAS A TORNADO WATCH IN EFFECT FOR
THOSE PARISHES. FURTHER SOUTH...STRONGER CAP IS IN PLACE WITH
LOWER HELICITY VALUES...AND AT THIS POINT SHOWER ACTIVITY IS NOT
EXPECTED TO BE TOO STRONG.
RUA
&&
.PREV DISCUSSION... /ISSUED 651 AM CDT FRI APR 15 2011/
AVIATION...
A COLD FRONT CURRENTLY EXTENDS FROM KTXK TO KCLL. AHEAD OF THE
FRONT...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE
POSSIBLE. AT THIS TIME...KEPT VCTS IN FOR ALL TAF SITES THIS
MORNING UNTIL FROPA WHICH LOOKS MOVE THROUGH KBPT AROUND 16Z-
18Z...KLCH AND KAEX 17Z-19Z...KLFT AND KARA 19Z-21Z. MVFR CIGS WILL
PREVAIL.
WINDS WILL GRADUALLY BECOME MORE SWRLY THIS MORNING AS THE FRONT
APPROACHES THE AREA...WITH WINDS GUSTING TO 20-25 KT...THEN
SHIFTING TO THE W/NW ONCE THE FRONT PASSES. DRIER AIR WILL MOVE
IN BEHIND THE FRONT...BRINGING CLEARING SKIES BY LATE AFTN INTO
EARLY EVENING. VFR CONDITIONS WILL PREVAIL TONIGHT WITH NW WINDS
DIMINISHING.
PREV DISCUSSION... /ISSUED 427 AM CDT FRI APR 15 2011/
DISCUSSION...
STRONG LOW PRESSURE STORM SYSTEM THIS EARLY MORNING IS CENTERED
OVER KANSAS WITH A DRY LINE/COLD FRONT EXTENDING FROM THE LOW INTO
CENTRAL TEXAS. A PRE-FRONTAL TROF HAS KICKED OFF A LINE OF STRONG
TO SEVERE STORMS NORTH OF THE FORECAST AREA IN NORTHERN LOUISIANA
AND EXTREME NORTHEAST TEXAS. TAIL END OF THIS LINE MAY BRUSH THE
NORTHERN ZONES BEFORE DAYBREAK...HOWEVER IT LOOKS LIKE THE
STRONGER STORMS WILL STAY NORTH OF THE FORECAST AREA AT THIS TIME.
A VERY WARM AND HUMID AIR MASS IS LOCATED AHEAD OF THE FRONTAL
SYSTEM ACROSS THE FORECAST AREA WITH TEMPERATURES SOME 15F PLUS
DEGREES ABOVE NORMAL LOW VALUES WITH READINGS IN THE LOW TO MID
70S...AND DEW POINTS IN THE UPPER 60S TO LOWER 70S.
LATEST UPPER AIR ANALYSIS HAD A DECENT CAP IN PLACE AROUND 8K FEET
WITH ONLY AN OCCASIONAL SMALL ISOLATED LIGHT SHOWER BEING ABLE TO
DEVELOP BENEATH THE CAP DURING THE OVERNIGHT.
STORM SYSTEM WILL MOVE SLOWLY OFF TO THE EAST TODAY WITH STRONG
MID/UPPER LEVEL JET EJECTING AROUND THE MAIN UPPER LEVEL LOW. THIS
WILL HELP PUSH THE DRY LINE...AND QUICKLY ON ITS HEELS...THE COLD
FRONT INTO THE FORECAST AREA BY LATE MORNING...REACHING BEYOND THE
SABINE RIVER BASIN BY NOON...AND ACROSS ACADIANA BY MID-AFTERNOON.
THE BIG QUESTION WILL BE...CAN THE CAP BE BROKEN. HAVE NOT SEEN
ANYTHING WITH RECENT GUIDANCE...OR WITH BEHAVIOR OF SYSTEM SO
FAR...THAT LEADS TO FRONT HAVING ENOUGH LOW LEVEL CONVERGENCE AND
FRONTAL LIFT TO LEAD TO WIDESPREAD ACTIVITY ACROSS THE FORECAST
AREA. THEREFORE...THE ONGOING SMALL POPS SEEM TO BE THE WAY TO GO.
IF THE FRONT CAN GET THINGS POPPING THROUGH THE CAP...THEN GOOD
EXPECTED INSTABILITY WITH CAPE OVER 2500 J/KG...MID LEVEL SPEED
MAX WITH WINDS OVER 60 KNOTS...AND 7H-5H DEW POINT DEPRESSION
BETWEEN 15-20C...COULD MEAN STRONG DOWN BURST WIND
POTENTIAL...ESPECIALLY OVER ACADIANA AND ALONG THE ATCHAFALAYA
BASIN...BY LATE MORNING INTO THE EARLY AFTERNOON...AND SPC HAS
EASTERN ZONES OUTLINED IN A SLIGHT RISK.
DRIER AIR WILL QUICKLY OVERTAKE THE AREA FROM WEST TO EAST DURING
THE AFTERNOON HOURS ENDING THE SLIM RAIN CHANCES. A MUCH COOLER
NIGHT WILL THEN BE IN STORE WITH LOW DEW POINTS...CLEAR SKIES AND
LIGHT WINDS.
AIR MASS MODIFICATION THEN BEGINS ON SUNDAY AS WINDS RETURN OFF
THE GULF. RIDGE OVER THE SOUTHEAST U.S. SHOULD KEEP ANY
FRONT/STORM SYSTEMS AWAY FROM THE FORECAST AREA NEXT WEEK.
THE FORECAST AREA SHOULD EXPECTED VERY MINIMAL...IF ANY RAIN
CHANCES...WITH MAINLY WARM...HUMID AND BREEZY CONDITIONS FOR THE
MAJORITY OF THE WEEK.
RUA
MARINE...
MODERATE SOUTHERLY WINDS OCCURRING THIS EARLY MORNING OVER THE
COASTAL WATERS AS STRONG LOW PRESSURE SYSTEM IS LOCATED OVER THE
PLAINS. SMALL CRAFT EXERCISE CAUTION CRITERIA WILL CONTINUE
THROUGH THE MORNING HOURS...THEN WINDS WILL RELAX SLIGHTLY THIS
AFTERNOON AS A FRONTAL SYSTEM APPROACHES. THIS COLD FRONT WILL
MOVE WEST TO EAST ACROSS THE COASTAL WATERS DURING THE AFTERNOON
WITH WINDS BECOMING WEST...THEN BY THIS EVENING NORTHWEST. WINDS
WILL ALSO INCREASE AGAIN BEHIND THE FRONT WITH THE LIKELIHOOD OF
AT-LEAST EXERCISE CAUTION CRITERIA THROUGH THE NIGHT INTO EARLY
SATURDAY MORNING.
NORTH WINDS WILL BEGIN TO DECREASE ON SATURDAY AS HIGH PRESSURE
SETTLES OVER THE REGION...BEFORE TURNING AROUND TO THE EAST AND
EVENTUALLY SOUTHEAST ON SUNDAY AS THE HIGH MOVES OFF TO THE EAST.
RUA
FIRE WEATHER...
.ELEVATED FIRE DANGER THIS AFTERNOON INTERIOR SOUTHEAST TEXAS
AND ENTIRE AREA ON SATURDAY...
LOWER DEW POINTS WILL MOVE INTO INTERIOR SOUTHEAST BY LATE MORNING
INTO THE AFTERNOON HOURS AS A COLD FRONT/DRY LINE MOVES THROUGH.
NOT EXPECTING ANY SIGNIFICANT RAINFALL TOTALS AS ANY SHOWER
ACTIVITY WILL BE ISOLATED. SO GROUND CONDITIONS WILL REMAIN DRY
WITH KBI OVER 500. THE LOWER DEW POINTS WILL ALSO LOWER THE MIN
RELATIVE HUMIDITY READINGS INTO THE UPPER 20 PERCENT RANGE. THE 20
FT WINDS ARE AROUND 10 TO 15 KNOTS...AND THEREFORE THE COMBINATION
OF THESE DO NOT QUITE REACH RED FLAG CRITERIA AS THEY DO FURTHER
TO THE WEST AND NORTHWEST. THEREFORE...WILL NOT UPGRADE THE FIRE
WEATHER WATCH TO A RED FLAG WARNING. WILL ISSUE A FIRE DANGER
STATEMENT AND HIGHLIGHT IN BOTH THE HAZARDOUS WEATHER OUTLOOK AND
THE FIRE WEATHER FORECAST THE ELEVATED FIRE DANGER.
ON SATURDAY...A VERY DRY AIR MASS WILL SETTLE OVER THE REGION. MIN
AFTERNOON RELATIVE HUMIDITY VALUES ARE EXPECTED TO BE IN THE 15 TO
20 PERCENT RANGE. ONCE AGAIN GROUND CONDITIONS WILL BE VERY DRY AS
NOT EXPECTING TOO MANY SITES WILL SEE SIGNIFICANT RAINFALL TODAY.
WIND SPEEDS HOWEVER ON SATURDAY ARE STILL AROUND 10 KNOTS...AND
THIS WOULD NOT QUITE REACH RED FLAG CRITERIA.
RUA
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 83 50 79 49 78 / 20 0 0 0 0
KBPT 83 49 79 48 78 / 20 0 0 0 0
KAEX 82 46 77 44 81 / 40 0 0 0 0
KLFT 85 53 78 50 79 / 30 10 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION UNTIL 1 PM CDT THIS AFTERNOON FOR
THE FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO
HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA EXTENDING FROM 20 NM TO 60 NM.
&&Hazardous weather outlook, Apr 15, 4:13 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
513 AM CDT FRI APR 15 2011
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-161115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
513 AM CDT FRI APR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE AREA WITH A CHANCE OF SHOWERS
AND POSSIBLY A FEW THUNDERSTORMS. A MUCH DRIER AIR MASS WILL MOVE
IN BEHIND THE FRONT.
STORMS...IF ANY STORM CAN DEVELOP AHEAD OF THE FRONT...ESPECIALLY
LATE THIS MORNING OR EARLY AFTERNOON...THEY WILL HAVE THE
POTENTIAL FOR STRONG GUSTY STRAIGHT-LINE DOWN-BURST WINDS. THE BEST
CHANCE FOR THE STORMS WILL BE OVER ACADIANA AND THE ATCHAFALAYA BASIN.
FIRE DANGER...LOW RELATIVE HUMIDITY VALUES THIS AFTERNOON OVER
INTERIOR SOUTHEAST TEXAS COMBINED WITH VERY DRY GROUND CONDITIONS
WILL BRING AN ELEVATED FIRE DANGER...ESPECIALLY FOR WOODS AND
GRASS FIRES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN ELEVATED FIRE DANGER WILL BE IS STORE FOR SATURDAY AS A VERY DRY
AIR MASS WILL BE IN PLACE. MINIMUM RELATIVE HUMIDITY VALUES WILL
BE BELOW 20 PERCENT...AND WHEN COMBINED WITH VERY DRY GROUND
CONDITIONS WILL CREATE AN ELEVATED FIRE DANGER...ESPECIALLY FOR
WOODS AND GRASS FIRES.
HUMIDITY VALUES WILL BEGIN TO INCREASE ON SUNDAY AS WINDS AGAIN
RETURN OFF THE GULF.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ430-432-435-450-452-455-470-472-475-161115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
513 AM CDT FRI APR 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
MODERATE ONSHORE WINDS WILL BECOME MODERATE OFFSHORE TONIGHT AS A
COLD FRONT MOVES THROUGH THE COASTAL WATERS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MODERATE ONSHORE WINDS ARE FORECAST FOR MONDAY THROUGH THURSDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RUA
In the hours before
Special weather statement, Apr 15, 7:12 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
812 AM CDT FRI APR 15 2011
LAZ027-028-151415-
RAPIDES LA-VERNON LA-
812 AM CDT FRI APR 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
915 AM CDT...
AT 808 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF LACAMP...MOVING EAST AT 50 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
LEANDER AND CLIFTON BY 820 AM...
SIEPER...HINESTON AND FLATWOODS BY 825 AM...
OTIS AND ELMER BY 830 AM...
GARDNER AND BOYCE BY 835 AM...
ALEXANDRIA INTERNATIONAL AIRPORT BY 845 AM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM FRIDAY AFTERNOON FOR
WEST CENTRAL LOUISIANA.
LAT...LON 3140 9266 3140 9263 3142 9254 3142 9249
3107 9237 3104 9308 3121 9313 3143 9284
3142 9267Event by event
4 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Vernon
- When
- April 15, 7:14 AM CST
- Where
- Vernon County, Hicks
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 31.180, -93.000
KALB-TV and the public reported trees down near Hicks. Confirmed by photos.
Thunderstorm Wind, Rapides
- When
- April 15, 7:50 AM CST
- Where
- Rapides County, 3.38 mi SSE of Gardner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.207, -92.653
Rapides Parish Sheriff Office reported trees blown down on Highway 488.
Hail, Rapides
- When
- April 15, 8:00 AM CST
- Where
- Rapides County, 3.98 mi W of Inglewood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.228, -92.497
Public reported quarter size hail between Woodworth and Alexandria.
Funnel Cloud, Cameron
- When
- April 15, 1:08 PM CST to 1:23 PM CST
- Where
- Cameron County, 6 mi W of Hackberry
- Reported by
- Public
- Coordinates
- 30.000, -93.470
Fisherman reported a well-defined funnel cloud that lasted 15 minutes around 6 miles west of Hackberry. Confirmed by photos.
Hail, Acadia
- When
- April 15, 2:00 PM CST
- Where
- Acadia County, Iota
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.330, -92.480
KATC-TV reported nickel size hail in Iota.
Thunderstorm Wind, St. Landry
- When
- April 15, 2:05 PM CST
- Where
- St. Landry County, 1.63 mi NNW of Lebeau
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.753, -91.977
NWS Storm Survey found downburst wind damage along Highway 361 about 2 miles north of Lebeau. One large tree and several large tree limbs were blown down.
Thunderstorm Wind, St. Landry
- When
- April 15, 2:20 PM CST to 2:25 PM CST
- Where
- St. Landry County, 2.88 mi W of Lytle to 0.86 mi WSW of Bayou Current
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.779, -91.829
NWS Storm Survey found a large intense downburst began southwest of Bayou Current and caused widespread wind damage in and around the community. Numerous large trees were snapped or uprooted along Highway 105 and Highway 360. A few outbuildings suffered roof damage on Sam Yander Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, April 15, 20114 deaths · 10 injured · $38 million · EF3 · 63 events
- Tornadoes and Hail in Alabama, April 15 to 16, 20113 deaths · 4 injured · $19 million · EF3 · 38 events
- Tornadoes and Hail in Mississippi, April 15, 20111 death · 25 injured · $11 million · EF3 · 5 events
- Tornadoes and Flash Flooding in Mississippi, April 15, 201117 injured · $26 million · EF3 · 111 events
- Tornadoes and Flash Flooding in Virginia, April 15 to 16, 20111 death · 5 injured · $1.1 million · EF2 · 46 events
- Winter Weather in South Dakota, April 15, 20112 deaths · 1 injured · 1 event
- Wildfire in Texas, April 15 to 24, 20111 death · 6 injured · $1.2 million · 8 events
- Tornadoes and Flash Flooding in Georgia, April 15 to 16, 2011$14 million · EF1 · 44 events
- Hail and Damaging Winds in Arkansas, April 15, 20111 death · 1 injured · 1 in hail · 4 events
- Tornadoes and Flash Flood in Illinois, April 15, 20111 injured · $793,000 · EF1 · 20 events
- Tornadoes and Hail in Kentucky, April 15, 2011$88,000 · EF1 · 17 events
- Wildfire and Strong Wind in Texas, April 15, 2011$316,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296310, 296311, 296312, 296313, 296314, 296315, 296316.